Taxane Acute Pain Syndrome in Cancer Therapy: Occurrence, Impact on Quality of Life

Share this content:
The impact of TAPS on patient outcomes has not been thoroughly researched.
The impact of TAPS on patient outcomes has not been thoroughly researched.

Taxane acute pain syndrome (TAPS) is a commonly occurring adverse event after treatment with taxane-based chemotherapy, reducing the quality of life (QOL) and increasing the need for pharmaceutical interventions among patients with cancer, according to a study published in Supportive Care in Cancer.

Despite its prevalence, TAPS — arthralgia and myalgia that occurs shortly after administration of taxane-chemotherapy and lasts for approximately 1 week — does not have an associated validated assessment method and its impact on patient outcomes has not been thoroughly researched.

For this prospective study, researchers enrolled 75 patients with breast (n = 66) or prostate (n = 9) cancer initiating taxane-based chemotherapy to assess the nature and management of TAPS during treatment, and its impact on QOL. Patients were instructed to complete the NCI CTCAE to assess arthralgia/myalgia, and the Functional Assessment of Cancer Therapy-Taxane (FACT-T) and Brief Pain Inventory (BPI) were completed to evaluate QOL; questionnaires were provided at baseline and once between days 5 and 7 of each chemotherapy cycle.

After the first cycle of treatment, TAPS was observed in 36.2% (25 of 69) of patients, and 18.2% (8 of 69) of those patients experienced TAPS after subsequent cycles. Overall, 44% (33 of 75) of patients experienced TAPS throughout therapy. 

Patients with TAPS had significantly reduced scores on the FACT-T, nonsignificantly reduced scores on BPI, and increased analgesic utilization (63% [21 of 33 patients]), but did not lead to any changes in chemotherapy dosing.

TAPS occurs in high rates and negatively affects QoL; the authors concluded that “prospective patient-reported outcome assessments are crucial to help individualize treatment strategies and improve management of TAPS.”

Reference

Fernandes R, Mazzarello S, Joy AA, et al. Taxane acute pain syndrome (TAPS) in patients receiving chemotherapy for breast or prostate cancer: a prospective multi-center study [published online March 21, 2018]. Support Care Cancer. doi: 10.1007/s00520-018-4161-x

You must be a registered member of ONA to post a comment.

Sign Up for Free e-newsletters

Regimen and Drug Listings

GET FULL LISTINGS OF TREATMENT Regimens and Drug INFORMATION

Bone Cancer Regimens Drugs
Brain Cancer Regimens Drugs
Breast Cancer Regimens Drugs
Endocrine Cancer Regimens Drugs
Gastrointestinal Cancer Regimens Drugs
Genitourinary Cancer Regimens Drugs
Gynecologic Cancer Regimens Drugs
Head and Neck Cancer Regimens Drugs
Hematologic Cancer Regimens Drugs
Lung Cancer Regimens Drugs
Other Cancers Regimens
Rare Cancers Regimens
Skin Cancer Regimens Drugs